Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 113, NWS Kansas City, MO

June 17, 20234 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 17, 2023, 4:56 PM CDT for 4 counties in Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2023, 4:56 PM CDT (21:56 UTC)
Expired
Jun 17, 2023, 5:30 PM CDT
In force
34 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caldwell County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO

The radar

The Pleasant Hill radar (KEAX), 104 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 4:58 PM CDTHAIL 1.751 N Cameron, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WUUS53 KEAX 172156
SVREAX
MOC025-049-061-063-172230-
/O.NEW.KEAX.SV.W.0113.230617T2156Z-230617T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
456 PM CDT Sat Jun 17 2023

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southwestern Daviess County in north central Missouri...
  Northeastern Clinton County in northwestern Missouri...
  Northwestern Caldwell County in north central Missouri...
  Southeastern DeKalb County in northwestern Missouri...

* Until 530 PM CDT.

* At 456 PM CDT, a severe thunderstorm was located over Cameron,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cameron, Hamilton, Kidder, Winston and Altamont. 

This includes Interstate 35 in Missouri between mile markers 47 and
68.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3963 9423 3973 9433 3996 9414 3977 9389
TIME...MOT...LOC 2156Z 226DEG 21KT 3972 9421 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pesel/CDB
2 follow-up statements
963 
WWUS53 KEAX 172211
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
511 PM CDT Sat Jun 17 2023

MOC049-172221-
/O.CAN.KEAX.SV.W.0113.000000T0000Z-230617T2230Z/
Clinton MO-
511 PM CDT Sat Jun 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLINTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3979 9393 3970 9419 3972 9421 3974 9421
      3975 9425 3978 9429 3996 9414
TIME...MOT...LOC 2211Z 226DEG 21KT 3978 9413 

$$

MOC025-061-063-172230-
/O.CON.KEAX.SV.W.0113.000000T0000Z-230617T2230Z/
Daviess MO-Caldwell MO-DeKalb MO-
511 PM CDT Sat Jun 17 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN DAVIESS...NORTHWESTERN CALDWELL AND SOUTHEASTERN
DEKALB COUNTIES...

At 511 PM CDT, a severe thunderstorm was located near Cameron, moving
northeast at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Emergency management.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Cameron, Kidder, Winston and Altamont. 

This includes Interstate 35 in Missouri between mile markers 54 and
68.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3979 9393 3970 9419 3972 9421 3974 9421
      3975 9425 3978 9429 3996 9414
TIME...MOT...LOC 2211Z 226DEG 21KT 3978 9413 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pesel/CDB
468 
WWUS53 KEAX 172227
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
527 PM CDT Sat Jun 17 2023

MOC025-061-063-172237-
/O.EXP.KEAX.SV.W.0113.000000T0000Z-230617T2230Z/
Daviess MO-Caldwell MO-DeKalb MO-
527 PM CDT Sat Jun 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DAVIESS...
NORTHWESTERN CALDWELL AND SOUTHEASTERN DEKALB COUNTIES WILL EXPIRE AT
530 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3979 9393 3970 9419 3972 9421 3974 9421
      3975 9425 3978 9429 3996 9414
TIME...MOT...LOC 2227Z 226DEG 21KT 3983 9407 

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:18 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 17, 2:18 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
218 PM CDT Sat Jun 17 2023

.Discussion...
Issued at 214 PM CDT SAT JUN 17 2023

Overview:

Shower and thunderstorm activity expected this afternoon, a few
storms could be strong to severe but overall potential is limited.
Additional non-severe shower and thunderstorm activity will be
possible overnight into Sunday morning. Expect dry conditions and
cooler temperatures to return by Sunday afternoon. Much of next
week looks dry with temperatures reaching near 90 each day.

Today and Sunday:

Early this morning a shortwave brought shower and thunderstorm
activity to central Nebraska and Kansas that tracked east and
weakened as it approached Missouri. A few lingering showers were
able to reach our CWA this morning, but in general, most have stayed
dry so far today. Another mid level shortwave will track east today,
and will bring additional shower and thunderstorm chances this
afternoon and evening. Expect that morning capping will gradually
erode this afternoon with day time heating. Mixed layer CAPE values
this afternoon will also be on the increase with values of 1000-2000
J/Kg expected by the early evening. Shear will be a bit more limited
this afternoon with most models only showing around 20 knots for
most of our forecast area. Better bulk shear values will remain well
south. In general, the overall severe set-up is looking unfavorable,
however a remnant MCV currently tracking through Iowa may aid in
scattered storm development this afternoon in it's vicinity.
Generally expect this activity to remain north of our area, but a
few stronger storms will be possible along the Missouri / Iowa
border. An additional threat area for stronger storms will be
focused on far southwestern parts of the area where shear is just
a bit stronger. With decent lapse rates also in place expect for a
few short lived strong updrafts. While highest threat of stronger
storms would remain focused on far southwestern and far northern
parts of the area, a few isolated stronger storms can't be ruled
out across the rest of the forecast area as well. Any strong storm
will likely be short lived, but hail up to 1" and a wind gust up
to 60 mph could be a possibility in the strongest storms. PWAT
values will also be 1.5"+ through the afternoon and overnight so
brief heavy downpours will also be possible.

Otherwise expect severe potential to quickly diminish with sunset,
but shower and thunderstorm potential will remain through the
overnight as another wave swings through. Expect additional showers
and thunderstorm development across south central Kansas and
Oklahoma to track east through the overnight, following the CAPE
gradient. This system will remain south of the forecast area,
keeping severe potential south overnight. CAMs continue to develop
scattered shower and thunderstorm activity across central
Missouri overnight, that could lead to brief periods of heavy
downpours, but severe weather will remain unlikely. As we head
into Sunday morning activity will generally be on the downward
trend, however there is potential for MCV development that would
track east through the forecast area, keeping showers around
through the early afternoon. Rainfall amounts will be quiet
variable spatially depending on where thunderstorms set up, but
overall, expect amounts in the 0.25-0.75" inch range with locally
higher amounts possible. As far as temperatures go, expect a
notable cool off with our Sunday afternoon highs only reaching
around 80 (10 degrees cooler than Saturday).

Next week:

Dry conditions will return Sunday evening as we head
into Monday. Mid level ridging will also start to build in Monday
and remain through much of next week. This will allow for mainly
dry conditions and warming temperatures each day. On Monday expect
sunshine and highs reaching the upper 80s across the area.
Additional warming will be possible Tuesday through the end of the
week with warm air advection across the area, expect highs to
reach into the lower 90s Tuesday with similar conditions expected
even into next weekend. Precipitation chances look fairly limited,
however afternoon pop-up activity may still be a possibility, but
confidence in location of that remains low at this time.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1229 PM CDT SAT JUN 17 2023

VFR conditions expected through the afternoon. Shower and
thunderstorms are expected to develop this evening. Could see
periods of MVFR ceilings during this period. There should be a
break in activity through the overnight period, but additional
development is possible early Sunday morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...HB
Aviation...HB
Hazardous weather outlook, Jun 17, 4:11 AM CDT, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
411 AM CDT Sat Jun 17 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-180915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
411 AM CDT Sat Jun 17 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

There is a marginal risk of a few severe storms across the region
for late this afternoon and evening. The greatest possibility for
strong to severe storms will be across southeastern Kansas into
southwestern Missouri. The strongest storms will be capable of
quarter size hail and damaging wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be on going through early Sunday morning, slow to
end through the afternoon. No severe storms are expected at this
time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 17, 4:53 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
453 PM CDT Sat Jun 17 2023

MOZ021-022-030-172230-
Ray MO-Clinton MO-Caldwell MO-
453 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of east central
Clinton, northwestern Ray and southwestern Caldwell Counties through
530 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lathrop, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lathrop, Polo and Elmira.

This includes Interstate 35 in Missouri between mile markers 38 and
47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3946 9419 3955 9434 3973 9418 3954 9394
TIME...MOT...LOC 2153Z 219DEG 13KT 3955 9424

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Pesel/CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:53 PM CDTSpecial Weather StatementEAXCaldwell37 min
Jun 17, 5:03 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton, Ray27 min
Jun 17, 5:28 PM CDTSevere Thunderstorm WarningEAXCaldwell, Ray32 min
Jun 17, 5:35 PM CDTSevere Thunderstorm WarningEAXDaviess, Harrison25 min
Jun 17, 5:56 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXDaviess, Harrison34 min
Jun 17, 6:17 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXHarrison, Mercer33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.